Hail, Dodge
- When
- June 18, 6:20 PM CST
- Where
- Dodge County, Dodge Center
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.033, -92.850
Storm spotters reported thunderstorm winds gusting to as much as 70 to 80 mph, while there were numerous reports of hail ranging in size from pennies to half dollars. Funnel clouds were sighted by spotters near Spring Valley (Fillmore County) and Lyle (Mower County), but did not touchdown.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters reported thunderstorm winds gusting to as much as 70 to 80 mph, while there were numerous reports of hail ranging in size from pennies to half dollars. Funnel clouds were sighted by spotters near Spring Valley (Fillmore County) and Lyle (Mower County), but did not touchdown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:03 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT MON JUN 18 2001 MAIN FORECAST PROBLEM IS FRONTAL PASSAGE OVERNIGHT WITH UNSTABLE AIR MASS IN PLACE OVER AREA. THEN...A RETURN TO NORTHWEST FLOW AND DRY CONDITIONS. 19Z SURFACE ANALYSIS SHOWS COLD FRONT ALONG A KINL-KFSD-KONL LINE WITH WARM SOUTHERLY FLOW EAST OF BOUNDARY. WARM FRONT WAS LOCATED KMKE-KRGK-KAXN LINE BUT SEEMS TO BE MIXING NORTHWARD OVER WI NOW AS KEAU HAS BECOME MORE SOUTH AND PMSL DROPPED 6MB/HR AS MESOHIGH ERODED. SATELLITE/RADAR SHOWING CLEAR AND CAPPED WARM SECTOR WITH A STINGY MID-LEVEL ACCAS DECK/SHOWERS FROM KAUW-KLSE-KFRM. THIS SEEMS TO BE SOUTHERN TAIL OF MID LEVEL SHORTWAVE TROUGH LIFTING NEWRD INTO UP OF MI. AS THIS SHORTWAVE TROUGH LIFTS OUT...ACCAS SHOULD WEAKEN/SHIFT EAST AS CONVERGENCE IS DECREASED...THUS AFTERNOON PACKAGE WILL LIKELY NOT ADDRESS THIS. WILL WATCH FOR LAST MINUTE CHANGES. SAME FOR SWRN WI WHICH IS AREA WHERE LLJ IS SIMPLY RUNNING OVER A LOW LEVEL COLD POOL. MAIN QUESTION TONIGHT IS TIMING OF COLD FRONT THROUGH THE AREA AND WHAT TYPE OF SHEAR/INSTABILITY WILL BE PRESENT OVER FORECAST AREA. MAIN DYNAMICS WITH THIS SYSTEM ARE WELL NORTH. 12Z ETA SUGGESTS 00Z SBCAPE MAXIMUM OF 3500J/KG ACROSS SWRN MN DECREASING TO KLSE WHERE IT IS 2000. 18Z RUC2 SBCAPE FURTHER EAST AND VALUES OF 4500 J/KG. LATEST LAPS SUGGESTS ABOUT 2500 J/KG IS NOW OVER CWA. ALL MODELS DECREASE THIS AS EVENING PROGRESSES. CAP IS VERY INTENSE NOW /CINH 200/ BUT DECREASING WITH HEATING. BELIEVE THE SURFACE INSTABILITY WILL BE CAPPED UNTIL FRONTAL PASSAGE CONVERGENCE AND COOLING ALOFT MOVE INTO AREA. WIND SHEAR IS VERY STRONG AND HODOGRAPH LENGTH WOULD BE LONGEST WEST OF THE LOW-LEVEL JET MAXIMUM...RIGHT ON FRONT. BELIEVE SYSTEM WILL LIKELY EVOLVE INTO A LINE MCS WHEN REACHING OUR AREA AND LIKELY PERPENDICULAR TO MID-LEVEL FLOW WHICH COULD ENHANCE BOW ECHOES AND WIND EVENT. WIND ALSO PREFERRED AS BOUNDARY LAYER LAPSE RATES SHOULD REMAIN >5C/KM WITH SOUTHERLY FLOW AND MIXING CONTINUING UNTIL FRONT ARRIVES. 0-3KM SHEAR IS >30 KTS WHICH IS NICE FOR WIND TOO. FRONTAL TIMING ROUGHLY 02Z ON WESTERN FORECAST AREA AND THEN 06Z KLSE 10Z KDBQ. SO...BEST CHANCE FOR SEVERE IS WEST OF MISS RIVER WITH MOST INSTABILITY AND EARLY FRONTAL PASSAGE. WILL KEEP SEVERE WORDING ALL AREAS BUT EXPECT CONVECTION TO DECREASE EASTWARD AND SEVERE THREAT TOO AS DIURNAL STABILIZATION OCCURS BY MORNING. STILL SOME CONCERN WITH UPPER JET TO THE NORTH AND LARGE SCALE LIFT FOCUSED THERE AS WELL. BELIEVE LOW LEVEL CONVERGENCE WITH FRONT AND BOUNDARIES FROM CONVECTION WILL BE ENOUGH TO INITIATE STORMS NORTH AND WEST OF AREA. WILL STAY THE COURSE FOR NOW...BUT THIS MAY BE A LIMITING FACTOR TO ENTIRE EVENT. STORM EVENT SHOULD MOVE EASTWARD FAST ENOUGH /45-50 KT STORM MOTION/ SO FLASH FLOOD THREAT MINIMAL EVEN THOUGH A FEW AREAS ARE RIPE FOR FLASH FLOODING. FRONT CONTINUES TO SHIFT SOUTHEAST TUESDAY BRINGING A DRIER AIR MASS TO REGION AND COOLER NORTHWEST FLOW. MAIN UPPER TROUGH MOVES IN WEDNESDAY WITH TROUGH REFLECTED AT SURFACE. THIS WILL BRING A CHANCE OF SHOWERS IN FOR WEDNESDAY. EXTENDED.o..RIDGE BUILDING AS LONGWAVE TROUGH EVOLVES EASTWARD. LOOKS LIKE AN EXTENDED DRY PERIOD WITH WARMING TEMPERATURES. COORDINATED WITH MKX. .LSE...NONE. BAUMGARDT
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 425 PM CDT MON JUN 18 2001 HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WIND AND ISOLATED TORNADOES. TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED" WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN MINNESOTA. THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS... A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS ISSUED. SHEA
The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
14 hail, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247593, 5247594, 5247595, 5247596, 5247602, 5247603, 5247604, 5247616, 5247605, 5247606, 5247611, 5247597, 5247598, 5247599, 5247600, 5247615, 5247610, 5247601, 5247614, 5247607, 5247608, 5247609, 5247613, 5247612.